Text Size
Smaller
Bigger

Question on how to wean off of Ativan (a benzodiazepine). addendum

answered 10:04 AM EST, Thu June 12, 2014
anonymous anonymous
Hello Dr. Shipko!
Thanks so much for your quick answer.
I got a bit of relief from just getting and answer ::-)

I am still tapering off the Metoprolol. I am cutting smaller and smaller doses. It has taken me about 7-8 weeks to get from 50 mg 2x a day to about 10 mg. The sizes are progressively smaller for the 7 day container i have. I was planning to end it when it is done next week at about 6 mg.
I was thinking of staying on the Lorazepam until the Metoprolol side effects are done. It has been a beast getting off and tired of thinking of having to get off another. I wish he would have told me ahead of time but i think he saw me on them for the rest of my life ( i am 54 now). I know why i have not seen a Doctor for 25 years previous. I guess they worked for the purpose he had in mind...but i am so glad to be getting my mind back.
After reading everything on Lorazepam...i am starting to wonder if maybe some of the side effects have been from Lorazepam. Of course now the newest Dr. i saw ran a bunch of blood tests and i tested positive for Hashimoto's. He said it is very complicated.
Yep it is but i want off the meds to see how bad the Hashimotos is.
So maybe stay on Lorazepam for 3 more weeks or so and then start to wean.
I will get your book. And although you live 11 hrs drive from me...are you taking new patients?

Dr. Stuart Shipko Says...

I think that it is a good idea to wait until you are completely weaned off of the Metoprolol and stabilized on thyroid replacement before bothering to taper off of the Ativan (lorazepam).  Typically Hashimoto's thyroiditis results in low thyroid.  Often people associate high thyroid with anxiety, but I see anxiety commonly in patients with low thyroid as well.  My guess is that the reaction to tapering the Metoprolol was contributed to by the thyroid abnormalities.  You may need a bit longer than the three weeks that you mention, especially because adjusting the thyroid alone can take a few weeks.  My guess is that the Ativan is not the problem, but you are going to want to wean off of it eventually.

Email It Send this page Print It Print friendly page Subscribe Subscribe to this topic category

Page last updated Jun 12, 2014

Join Thousands of Readers

who receive our weekly recovery newsletter.

Addictions: Featured Experts
All Experts

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.